Estimated read time: 1-2 minutes
This archived news story is available only for your personal, non-commercial use. Information in the story may be outdated or superseded by additional information. Reading or replaying the story in its archived form does not constitute a republication of the story.
WASHINGTON, Nov 19, 2003 (United Press International via COMTEX) -- A 22-year-old women serving in the U.S Army Reserve may have died from an adverse reaction to multiple vaccines, the Pentagon said Wednesday.
In a release the Department of Defense said Spec. Rachel Lacy received five vaccinations on March 2, 2003, at Fort McCoy, Wis., where she and her unit were preparing for overseas deployment.
"She developed a complex set of pulmonary, neurological and other symptoms and died on April 4, 2003. She died due to a severe inflammatory process affecting her lungs, findings consistent with a diagnosis of systemic lupus erythematosus or lupus. She did not know she had an underlying immune system disorder, nor did any of her physicians," the releaase said.
Lacy had received vaccinations for smallpox, anthrax, hepatitis B, typhoid, measles, mumps and rubella vaccines.
After her death the Pentagon ordered two independent reviews which concluded the vaccinations may have contributed to her death, but could not pinpoint a specific vaccine.
"It is important for us to acknowledge the possibility of an association between vaccination and the illness that led to the death of Specialist Lacy,"said Dr. William Winkenwerder, assistant secretary of defense for health affairs.
Copyright 2003 by United Press International.